Talk

Advanced search

Here are some suggested organisations that offer expert advice on SN.

Anyone out there with DC taking omeprazole

(11 Posts)
2old2beamum Mon 29-Aug-11 16:35:13

DC deafblind, cp epilepsy has gastrointestinal problems. Is jejunal fed due to reflux, nissens not possible. Now appears to have severe reflux again. On testing the ph of gastric aspirate it is strongly alkaline. He is taking 40mg of omeprazole a day. He is so distressed and either cries or writhes all the time. Hospital do not think it is reflux and wonder if it is behavioural! All other carers say rubbish he is in pain.....all routine tests normal. Please any help gratefully received as it is tearing me apart he was such a happy chap 3 months ago, worst holiday ever. Wondering if omeprazole could be problem?

shaz298 Mon 29-Aug-11 17:28:22

Hi,

Is the rate of his feed maybe too fast? Maybe he needs a little something in his tummy and is feeling hungry?

My DS was duodenally fed ( couldn't get the tube round to the jejeunium but that's a long story)for a long time. Is it possible that some feed is backing up into his stomach? What does his aspirate look like? Feed is usually very alkaline...........

When DS was on Losec and Ranitidine his aspirate was not very acidic at all but wasn't very alkaline either. Alkaline would indicate feed to me. Which could be due to feed pushing back up into the stomach due to too fast a rate or maybe his tube has been displaced and isn't quite in the right positon. Have they checked the tube position with X ray since he's been uncomfortable?

What about a possible change of feed? My Ds is extremely sensitive to what gets put down his tube and always has been. He is now gastrically fed though ( and has a diet of blended up real food! Has worked fab on his reflux. It's not apropriate for everyone and dieticians don't recommend it but it has been a miracle for my little man. We now don't use ranitidine or omeprazole)

Hope you can get to the bottom of it. There is nothing worse than your child being in discomfort and not being able to relieve it. xxx

coff33pot Mon 29-Aug-11 17:38:34

stop the omeprazole and see if it makes a difference. My DD (NT) after laparosopy (spelling) had 5 duodenal ulcers, hiatus hernia (due to straining when being sick) she also has acid reflux and lives with it. Also she has periferal nerve damage. Basically her body doesnt shut off pain as easy as us and these nerves are also linked to stomach.

Omeprazole made her have nasty stomach cramps, infact anything med wise that ended in 'zole made her poorly one way or another, from sick to rashes (brown patches all over skin) neither can she touch ibruprofen as get similar results.

she now has anti sickness tabs that she takes stematol (spelling) and amytriptiline) the first disolved the ulcers and the second actually helps repair nerve endings so helping with pain.

Acid can burn the osophegus (spelling lol) and slowly disintergrate the lining (this has happened to my brother) so your boy could well be in pain bless him. I would insist on further investigation.

2old2beamum Mon 29-Aug-11 18:21:27

Hi
Feed rate 55mls/hr for 22hrs/day and there is no evidence of feed backtracking as he is taking Epilim (bright red) and the aspirate is clearish (white) and it STINKS. He is fed on a very low osmolarity feed but there is some talk of changing to Neocate
coff33pot found this interesting as omeprazole can cause ulcers,itching and pain, wil see if I can stop it after discussing it with "he who must be obeyed"
tomorrow. Thankyou so much for your replies I know it is not behavioural

2old2beamum Mon 29-Aug-11 18:24:56

Also cannot take Ibruprofen. Will be throwing toys out of pram from tomorrow

glittery Mon 29-Aug-11 19:23:29

yep id suggest reducing the omeprazole, maybe going down to 30mgs for a week then 20mgs etc? ds is sometimes worse if he has too much omeprazole

moosemama Mon 29-Aug-11 20:29:29

I had to come off 40mg omeprazole because it gave me stomach pains and caused me to suffer from anxiety, parasthesia, burning/itching skin, dry mouth, confusion and insomnia - I felt so ill, it was worse than the GORD.

I was put back onto it a while later, but on 20mg and had little or no side effects.

2old2beamum Mon 29-Aug-11 22:10:10

moosemama, as he only weighs 23.5K I am now convinced he is being overdosed. Despite his severe disabilities he is displaying what you suffered.Thankyou everyone I now know what to do,xx

ouryve Tue 30-Aug-11 09:02:02

It sounds like a pretty big dose of omeprazole. I took ketoprofen with added omeprazole for a while and the dose was only 20mg, taken once a day.

moosemama Tue 30-Aug-11 17:05:56

I was prescribed the 40mg after when I had a severe attack and collapsed (paramedics called, suspected heart attack etc). Never had pain like it and the docs said they needed to hit it hard straight away -hence the high dosage. BUT I weighed 11 stone 4lbs at the time so massively heavier than your ds.

This link might help you re correct dosage.

2old2beamum Tue 30-Aug-11 21:26:55

Thankyou for all your replies. Threw some toys out of the pram and have been told to cut the dose to 20mgs daily and he is having a gastroscopy/oesophagscopy next Wednesday so we shall see. Went to link and I feel dose is far too high so many thanks to all. XX

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now